top of page

Semaglutide: a new trend to adapt to

Big Food vs Big Pharma


Millennials and Gen Z’s snacking habits, and food price increase in general, motivated Big Food companies to bet on expanding their snacking market a decade ago. This snacking trend projects an annual 6% growth on savory snacks and a 4.6% rise on sweet snack.


But… snacking new trend might be challenged by Big Pharma as its trendy semaglutide obesity and diabetes treatment medications Wegovy and Ozempic are booming.


snack bars in white background and medication pills in wooden bowls
snacking trend vs semaglutide trends



Different opinions and reactions from market analysts and food market CEO’s on the snacking and semagutide new trends, clash.


In an article by Amelia Lucas for CNBC, she writes: "Morgan Stanley estimates that the number of patients taking GLP-1 drugs could reach 24 million, or nearly 7% of the U.S. population, by 2035. If so, consumption of baked goods and salty snacks could fall 3% — or even more if the new eating habits of the people using the treatments extend to their broader households and friends, according to Morgan Stanley’s research." She also mentions that Hostess Brands’ CEO Mark Smucker, told analysts on a conference call: “There are multiple ways that consumers will continue to snack. … And given that consumers are going to continue to seek all different types of snacks, and sweet snacks are going to continue to be on the radar, we view that our projections here are sound.”


There are many unanswered questions. Is snacking attributed in most part to low income consumers who cannot afford these $1,000-a-month medications? Will patients on these semaglutide medications go back to their heavy-snacking-habits after conclusion of their treatment? What will happen when the meds become affordable as the trend and medication adoption continues to grow? Will Food Companies produce healthier products fro snacking? Only time will tell.

Comments

Couldn’t Load Comments
It looks like there was a technical problem. Try reconnecting or refreshing the page.
bottom of page